Advice please on Blood Results

As suggested I have obtained my last two TFT results. After the blood test taken on 21 July, my GP stopped my medications of 40 mgs Carbimazole and 75 micrograms Levythyroxine on 7th August although I had gone to see her to tell her that I thought I needed my medications adjusting as I was feeling extremely cold all the time when everyone else was warm, and yet couldn't cope with the heating on because I couldn't breath properly, was feeling exhausted needing naps through the day and had anxiety (explained in my first post on Thyroid UK)

21 July 2015

Serum Free T4 level (XaERr) 13.4 pmol/L (7.5 - 21.1)

Serum TSH level (XaELV) 5.15 mii/L (0.34 - 5.6)

The next blood test was taken on 27th August, 20 days after being taken off the meds BUT I had had all of my initial symptoms return with a vengeance after only approx. 4 days (diagnosed June/July 2013) that I put myself back on 40 mgs Carbimazole before I even went back to the GP because my heart rate, breathlessness, anxiety, heat intolerance and phobias were so scary.

27 August 2015

Serum Free T4 level (XaERr) Above Range (47.9 pmol/L (7.5 - 21.1)

Above High reference limit

Serum TSH level (XaELV) Below Range (0.07 mii/L (0.34 - 5.6)

Below Low reference limit

I have another blood test tomorrow and with a full blood count as I currently have an infection (flu type).

I also have my referral back to the Endo specialist for 10th November.

I have also reduced the Carbimazole (myself) from 40 to 20 mgs simply because I feel so much better than I did in August/early September AND because I have read so many times that it isn't a safe medication to be taking for too long on a high dose ?

I would be grateful for any help with these results.

6 Replies

  • Sounds to me like you have Graves and Hashimotos running in tandem

    You need to see a truly good endocrinologist not just the local bod

    Its far too complicated for a GP

  • Crikey - didn't know that was even a possibility - thought you either had one or the other but I am so confused and I really do have this brain fog problem these days ! Thank you for your response and I'm feeling really fed up too ;) initially, I thought Oh ok I have a condition, a few weeks/months on medication will sort it and I'll be back to normal...............................

  • My husband certainly was in that situation 40 yrs ago not that the medics bothered to find out

    In your shoes i would want a lot of research and i would be looking furthur at the various reports just posted on forum about cold laser idea if its available in the UK or if it would work but its fascinating to read

  • Hello cc,

    I'm sorry to hear you have so much going must feel very unwell.

    Your cold intolerence was probably due to too low T4 in July (not enough thyroxine..?) but now T4 is far too high because Carbimazole was stopped.

    I think it terrible your doctor suddenly stopped your meds ....are they allowed to do that..? ? I know that hyperthyroidism can return even whilst medicating on Carbimazole so this could account for your previous symptoms....meaning you needed more meds...not to have them stopped..! !

    Also as RFU has suggested it is possible to have Hashimotos and Graves Disease together and requires careful management. Ask your doctor to test for thyroid antibodies TPOAb.

    If he is uncooperative you could discuss with the endo in November or have private thyroid testing done.....details below.

    The endo might test T3 as well which would give a clearer picture so correct med dosage could be given.

    Your sugar cravings (as you advised in your previous post) could be hypoglycaemia as your metabolism has speeded up (hence weight loss) and your adrenals struggle to keep up, as they help to balance blood sugar levels. It is important to avoid constant insulin spikes which will further excerbate the problem. Good fats, slow acting carbs & protein will give you back the calories and keep you full. I use protein powder shakes as snacks in between meals.

    Your body is going through such a lot so it is vital to keep nutrient levels optimal.........particularly if you end up having surgery and medicated on thyroxine again as optimal iron & vits will help thyroid med conversion.

    Below is a link explaining supplements importance.

    Remember this is a bad period that will improve once your hormones are rebalanced. Take care and be kind to yourself.


    Link for private testing

  • Flower, thank you so much for your response. My blood test appointment today is at 9.25am so it may be possible for me to contact the GP and ask her to add the antibody test to blood test and if not I will ask for it to be done at the next appointment in 4/6 weeks, just prior to seeing the Endo. I am, as I have said, extremely confused by it all and by the meds - last night I read on this forum that someone had been asking for advice with regard to just stopping her Levythyroxine med (i.e. going cold turkey) or should she do it gradually. The consensus of opinion was that as it takes around 4 weeks for the med to get out of the system going cold turkey would do her no harm at all. So, as I lay in bed last night tossing and turning as usual, I thought to myself that well clearly my relapse after less than one week into stopping the meds MUST have been due to the Carbimazole being stopped, NOT the Levythroxine - you can maybe see why I am slightly confused in respect of meds. That said, I am now back to feeling extremely cold all the time again when my husband and family are telling me it is warm enough in the house (and again when I do put the heating on to warm up, I can't bear the heat and feel as though I can't breath ! Does anyone know what triggers these diseases to start with? Could it be previous/ongoing conditions, other meds that have been taken etc etc? Just to put you in the picture re my other health issues may help to answer 2004 I had a malignant bowel tumour removed, I was lucky in that all of the tumour was removed with a part/length of the intestine and it had not spread anywhere else. It took me quite some time to recover fully from the op and I did suffer from post traumatic ?? (something or other, forgotten the exact term). I got through the 5 year period of being free from any sign of cancer after having the 6/12 month CT scans and colonoscopies and got the ALL CLEAR in 2009. About 12 months after that I was diagnosed with Spinal Stenosis and was put on a pain management regime for that - taking approx. 20 tablets a day including Tramadol/Pregabalin/Diazapan/Paracetamol. At the same time as being prescribed all the above my GP stopped my HRT which I had been on for approx. 20 years (having had almost a full hysterectomy due to ovarian cysts which I had removed twice in 10 years - the first time when I was 21 and the second time 10 years later at which time they also removed fallopian tubes and one and a half ovaries, leaving part of an ovary and the womb. About 4 years ago I suffered from severe dryness (menopausal again) and due to the pain/soreness had to begin taking hormone pessaries and which I am still using. I also take meds for High Blood pressure which has been for 20 years or more. I haven't been a healthy specimen have I ?? Sorry to bore you with all of this but just wondering if any of these could have triggered off this latest "kick in the head" ?

    kind regards


  • cc,

    I am sorry to hear of all your previous health issues. You have really gone through the mill….

    It is not known what triggers the autoimmune response to attack our own tissues but thoughts that a series of actions//reactions to an invading germ, virus, bacteria, certain foods..(iodine ..gluten..), toxins ( smoking…recreational drugs…chemicals..), trauma..(maybe in your case..??.) and also being genetically predisposition to it developing anyway, are being explored. It is especially prevalent in those of us who have over lapping inheritance and of course as generations go on & on the over lapping becomes more & more evident.

    I had genetic testing done that was fascinating and showed the risks in percentages of my developing not only Hashimotos but other autoimmune conditions and disease. At least my children know of their possible weaknesses and what to be aware of.

    Weird symptoms such as muscle pain//weakness, weight gain//loss, numbness, breathlessness, hair loss, tingling, dry eyes, etc may be felt but doctors will never associate these with autoimmunity issues.

    I think the biggest way of managing any autoimmunity is to identify and deal with food allergies, heal the gut and and address any nutrient deficiencies. Then the body becomes instantly stronger.


You may also like...